Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 277, NWS Albuquerque, NM

October 27, 2004San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 27, 2004, 4:36 PM MDT for San Miguel County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 27, 2004, 4:36 PM MDT (22:36 UTC)
Expired
Oct 27, 2004, 5:30 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 272236
SVRABQ
NMC047-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
436 PM MDT WED OCT 27 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 530 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF TRUJILLO...OR ABOUT 26 MILES EAST OF LAS VEGAS...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRUJILLO AROUND 445 PM MDT...
  MAES AROUND 510 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3536 10516 3524 10505 3532 10439 3578 10414
      3579 10474

$$

DPORTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 3:08 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 27, 3:08 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT WED OCT 27 2004

.DISCUSSION...A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
NORTH AND EAST...BUT NOTHING LIKE THE YESTERDAYS DEVELOPMENT AT THIS
TIME YESTERDAY. MID LEVEL DRYSLOT AND NO NOTICEABLE DISTURBANCE
IN WATER VAPOR LOOP WILL LIMIT MUCH DEVELOP TONIGHT. JUST ENOUGH
JUICY AIR IN PLACE WITH SOME WEAK LIFT. BEST CHANCES ACROSS THE
FAR EAST AND NORTHWEST. FOR THE LATER...RAIN CHANCES INCREASE
LATER IN THE EVENING AND OVERNIGHT WITH THE SLOW EASTWARD ADVANCEMENT
OF THE UPPER TROUGH. A FEW DEGREES COOLER TONIGHT...BUT STILL VERY
MILD FOR THE END OF OCTOBER...DUE TO A BIT LESS CLOUD COVER.

TIMING OF THE TROUGH AND FRONT STILL ON TRACK FOR THURSDAY NIGHT
AND FRIDAY. THURSDAY WILL START OFF PARTLY TO MOSTLY CLOUDY. THEN A
GRADUAL INCREASE IN WINDS AND CLOUDS WITH SHOWERS AND THUNDERSTORMS
INCREASING LATE IN THE AFTERNOON AND EVENING. BEST CHANCES ACROSS THE
NORTHWEST HALF UNDER THE COLD POOL. MODELS STILL PERSISTENT ON
WEAKENING THE BAROCLINIC ZONE AS IT HEADS EASTWARD. HOWEVER...
LATEST ETA A BIT SLOWER AS WELL AS FARTHER SOUTH WITH THE CLOSED LOW
AND UPPER TROUGH. WILL HAVE TO WAIT FOR ANOTHER MODEL RUN OR TWO TO
SEE IF THIS TREND CONTINUES. GRADUAL COOLING TAKES PLACE WITH THE
PASSAGE OF THE UPPER TROUGH SATURDAY MORNING. WINDS LOOK STRONGEST
ACROSS THE NORTHEAST...BUT CLOUDS COULD INHIBIT MIXING THUS
WIDESPREAD STRONG WINDS NOT ANTICIPATED. HOWEVER...WITH
TIGHTENING SURFACE GRADIENT MOST AREAS WILL SEE WINDS 15 TO 30 MPH
WITH THE EASTERN SLOPES SEEING A FEW WIND GUSTS EXCEEDING 40 MPH.

COOL TO MILD AND DRY SATURDAY AS NEW MEXICO WILL BE IN BETWEEN
SYSTEMS. FAST NORTHWEST FLOW PUSHES ANOTHER TROUGH/FRONT THROUGH THE
STATE SUNDAY WITH YET ANOTHER ONE WEDNESDAY.  GFS IS PROGRESSIVE
WITH THESE TROUGHS AND DOES NOT DIG SUNDAYS TROUGH AS MUCH AS IT
SHOWED YESTERDAY. NOT MUCH MOISTURE RECOVERY IN ADVANCE OF THE
TROUGH...BUT TEMPERATURES ARE COLDER WITH THIS FRONT AND COULD SET
OFF SOME SHOWERS AND LOWER SNOW LEVELS BETWEEN 6500 AND 7000 FEET
SUNDAY NIGHT. FREEZING TEMPERATURES STILL LOOK PROMISING FOR ALL
AREAS TUESDAY MORNING. DRESS WARM IF YOU ARE PLANNING ON GOING TO
THE POLLS TUESDAY MORNING...MILD BY THE AFTERNOON WITH MOSTLY SUNNY
TO PARTLY CLOUDY SKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 047/060 035/050 028 49454
GALLUP.................... 043/056 029/049 020 49344
GRANTS.................... 040/061 031/054 022 49234
GLENWOOD.................. 048/066 040/063 031 49133
CHAMA..................... 034/055 027/046 019 49445
LOS ALAMOS................ 040/060 034/052 024 49233
RED RIVER................. 031/053 027/044 018 49234
TAOS...................... 037/059 032/055 024 49234
SANTA FE.................. 040/060 035/051 026 49113
SANTA FE AIRPORT.......... 042/063 036/054 027 49113
ESPANOLA.................. 042/066 036/058 026 49113
ALBUQUERQUE HEIGHTS....... 049/065 042/057 036 49113
ALBUQUERQUE VALLEY........ 045/067 040/057 032 49113
ALBUQUERQUE FOOTHILLS..... 046/063 039/055 033 49113
ALBUQUERQUE WEST MESA..... 048/065 040/057 034 49113
SOCORRO................... 049/070 041/062 033 49113
SANDIA PARK/CEDAR CREST... 041/060 035/052 028 49112
MORIARTY/ESTANCIA......... 037/065 032/057 022 49112
CARRIZOZO................. 045/071 042/064 032 49111
RUIDOSO................... 044/066 041/060 031 49111
RATON..................... 040/067 035/058 023 49212
LAS VEGAS................. 042/064 037/057 028 49212
ROY....................... 047/071 037/060 032 49212
CLAYTON................... 048/074 043/063 035 49312
SANTA ROSA................ 048/073 042/066 035 49212
TUCUMCARI................. 050/075 048/069 038 49312
FORT SUMNER............... 050/074 046/068 037 49211
CLOVIS.................... 049/074 048/069 038 49311
PORTALES.................. 048/076 049/070 040 49311
ROSWELL................... 053/076 052/073 042 49211
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

49
Hazardous weather outlook, Oct 27, 6:00 AM MDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED OCT 27 2004

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED OCT 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT ISOLATED TO
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WITH GUSTY WINDS WILL MOVE
ACROSS THE STATE TODAY...BEING MOST CONCENTRATED ACROSS
NORTHERN...EAST CENTRAL AND SOUTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...

SOUTHWEST SURFACE WINDS WILL REACH 20 TO 35 MPH BY THURSDAY
AFTERNOON ACROSS MOST OF NORTH AND CENTRAL NEW MEXICO. GUSTS BETWEEN
35 AND 50 MPH ARE LIKELY AS WELL. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 4:43 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.